Texas, 2004Flash Flood in Texas, August 20, 2004
August 20, 2004 · NWS FWD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 20, 3:30 AM CST, 30 minutes earlier.
Area forecast discussion, Aug 20, 3:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
430 AM CDT FRI AUG 20 2004
.DISCUSSION...
430 AM CDT
CONSIDERABLE RAINFALL ACROSS SOUTHERN ZONES OVERNIGHT...STILL
ONGOING. FURTHER HEAVY PRECIP DEVELOPING TO THE WEST OVER SJT CWA...
WILL BRING +RA TO WESTERN ZONES THIS MORNING. IN ADDITION...
FAST-MOVING MCS RACING OUT OF LBB CWA...WILL BRING +RA TO NW ZONES.
WIDESPREAD HEAVY RAIN LIKELY TODAY WITH THESE SYSTEMS AND FURTHER
DEVELOPMENT RESULTING FROM SUBSEQUENT IMPULSES...NUMEROUS RESIDUAL
BOUNDARIES...AND ABUNDANT MOISTURE. FLOOD WATCH EXPANDED TO INCLUDE
ALL BUT NE ZONES...EFFECTIVE THROUGH AFTERNOON PACKAGE ISSUANCE.
HAVE CHOSEN TO HOLD OFF ON FROPA...KEEPING BOUNDARY JUST TO THE
NORTH OF THE CWA FRIDAY NIGHT INTO SATURDAY. BOUNDARY TO PLAY A
PIVOTAL ROLE IN ANY ADDITIONAL PRECIP DEVELOPMENT SATURDAY...WITH
MORE PASSING IMPULSES EMBEDDED IN FLOW. POPS TO DIMINISH LATE IN THE
WEEKEND...AS RIDGE INFLUENCE BEGINS.
EXTENDED MODELS TRENDING EVEN MORE TOWARD RIDGING NEXT WEEK. HELD
OFF ON RAISING TEMPS MUCH...BUT SUMMER MAY RETURN. NONETHELESS...
NO POPS BEYOND END OF WEEKEND. 25
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 84 72 87 71 / 80 40 30 20
WACO, TX 85 73 89 73 / 80 40 30 20
PARIS, TX 84 72 86 70 / 60 40 30 20
DENTON, TX 83 70 84 69 / 80 40 30 20
MCKINNEY, TX 83 70 84 69 / 80 40 30 20
DALLAS, TX 84 73 87 72 / 80 40 30 20
TERRELL, TX 84 72 86 70 / 60 40 30 20
CORSICANA, TX 85 75 89 73 / 80 40 30 20
TEMPLE, TX 86 74 92 73 / 80 40 30 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 400 PM CDT FRIDAY FOR ZONES TXZ091>093...
TXZ100>104...TXZ115>120...TXZ129>135...TXZ141>148...TXZ156>162...
TXZ174>175.
&&
Hazardous weather outlook, Aug 19, 4:35 PM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
535 PM CDT THU AUG 19 2004
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200900-
ANDERSON TX-BELL TX-BOSQUE TX-COLLIN TX-COMANCHE TX-COOKE TX-
CORYELL TX-DALLAS TX-DELTA TX-DENTON TX-EASTLAND TX-ELLIS TX-
ERATH TX-FALLS TX-FANNIN TX-FREESTONE TX-GRAYSON TX-HAMILTON TX-
HENDERSON TX-HILL TX-HOOD TX-HOPKINS TX-HUNT TX-JACK TX-JOHNSON TX-
KAUFMAN TX-LAMAR TX-LAMPASAS TX-LEON TX-LIMESTONE TX-MCLENNAN TX-
MILAM TX-MILLS TX-MONTAGUE TX-NAVARRO TX-PALO PINTO TX-PARKER TX-
RAINS TX-ROBERTSON TX-ROCKWALL TX-SOMERVELL TX-STEPHENS TX-
TARRANT TX-VAN ZANDT TX-WISE TX-YOUNG TX-
535 PM CDT THU AUG 19 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...
A FLASH FLOOD WATCH IS IN EFFECT UNTIL NOON FRIDAY FOR THE SOUTHERN
SECTIONS OF NORTH TEXAS...ALONG AND SOUTH OF AN ATHENS...
HILLSBORO...TO COMANCHE LINE.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS
TONIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHING FROM SOUTHWEST
TEXAS INTERACTS WITH A MOIST AND UNSTABLE AIRMASS. THE HEAVIEST
RAINFALL IS EXPECTED ACROSS THE SOUTHERN SECTIONS OF NORTH TEXAS.
RAINFALL AMOUNTS BETWEEN ONE AND THREE INCHES ARE POSSIBLE IN THE
WATCH AREA WITH ISOLATED TOTALS IN EXCESS OF FIVE INCHES. SINCE THE
GROUND IN MANY LOCATIONS IS ALREADY SATURATED...THIS ADDITIONAL
RAINFALL WILL LIKELY LEAD TO FLASH FLOODING.
ALONG WITH THE FLOODING THREAT...A FEW STORMS COULD BRIEFLY BECOME
SEVERE THIS EVENING...GENERALLY SOUTH OF AN ATHENS TO HAMILTON
LINE...AND PRODUCE DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL CONTINUE FRIDAY MORNING
ACROSS THE SOUTHERN SECTIONS OF NORTH TEXAS. THUNDERSTORM CHANCES
WILL ALSO INCREASE ACROSS THE NORTHERN HALF OF NORTH FRIDAY AS COLD
FRONT APPROACHES FROM THE NORTH. THUNDERSTORM CHANCES WILL CONTINUE
FRIDAY NIGHT THROUGH MONDAY...AS THE FRONT STALLS IMMEDIATELY SOUTH
OF THE RED RIVER. HEAVY RAINFALL...GUSTY WINDS...AND LIGHTNING WILL
BE THE MAIN THREATS WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...MAINLY
SOUTH OF AN ATHENS TO HAMILTON LINE.
In the hours before
Special weather statement, Aug 19, 11:28 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1228 AM CDT FRI AUG 20 2004
TXZ100-101-115-200630-
JACK-STEPHENS-YOUNG-
1228 AM CDT FRI AUG 20 2004
...SIGNIFICANT WEATHER UPDATE...
AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS FROM 10 MILES NORTHWEST OF OLNEY...TO 5
MILES NORTH OF THROCKMORTON...TO 15 MILES NORTH OF HASKELL...MOVING
SOUTHEAST AT 20 MPH.
GRAHAM...JEAN...JERMYN...LOVING...OLNEY AND SOUTH BEND ARE IN THE
PATH OF THIS LINE OF STORMS.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
Flash Flood, Lampasas
- When
- August 20, 4:00 AM CST to 9:00 AM CST
- Where
- Lampasas County, Kempner
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
Numerous county roads were closed around Kempner and at least one road just east of town was washed out. Rainfall around Kempner ranged from 5 to 7.2 inches Thursday through Saturday. The county had three day rainfall totals ranging from 3 inches at Lampasas to 7.4 inches just north of Adamsville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, August 20, 20041 injured · $490,000 · 2 in hail · 21 events
- Lightning Strike in Alabama, August 20, 2004$500,000 · 1 event
- Damaging Wind in New Hampshire, August 20, 200410 injured · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, August 20, 2004$76,000 · 1 in hail · 18 events
- Damaging Wind in Pennsylvania, August 20, 2004$50,000 · 56 kt wind · 1 event
- Damaging Wind in New Hampshire, August 20, 2004$50,000 · 50 kt wind · 1 event
- Damaging Wind in New York, August 20, 2004$30,000 · 65 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2004$25,000 · 52 kt wind · 1 event
- Tornado in Massachusetts, August 20, 2004$25,000 · F0 · 1 event
- Flash Flood in Louisiana, August 20, 2004$20,000 · 1 event
- Lightning Strike in Massachusetts, August 20, 20041 injured · 1 event
- Tornado and Hail in Alabama, August 20, 2004F0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419094.